関節痛治療薬タイレノールの100錠入り赤キャップ製品のリコールが発表された。McNeil Consumer Healthcareの発表では、消費者より異常なカビくさい臭いがするとの苦情が寄せられ、9月の子ども向け製品に続き、2ヶ月で2回目のリコールである。|
ＦＤＡは金曜日、McNeil Healthcareのプエルトリコの施設での問題に対する遅い反応により汚染製品で消費者へ被害が拡大したと非難した。異臭の訴えがあったことで早期に問題を調査し改善すべきであったとした。リコールは20以上のタイレノール製品に拡大し、5400万本から6000万本まで回収総数を追加した。2,4,6-tribromoanisole (TBA)が原因であり、保管用木製パレットの薬品分解産物だという。
Company Recalls Tylenol for Arthritis
Company Says Diarrhea, Stomach Pain From Caplets Is Temporary, Not Serious
By MICHAEL SMITH
MedPage Today North American Correspondent
Dec. 29, 2009
All available lots of Tylenol Arthritis Pain Caplet 100-count bottles, packaged with a distinctive red cap, are being recalled, the drug's maker said.
The move expands an earlier partial recall of the product in November, when five lots were called back after consumers complained of an "unusual moldy, musty, or mildew-like odor," McNeil Consumer Healthcare said in a press release.
It's also the second recall of Tylenol products in two months; a kids' formulation was recalled in September.
In the arthritis medication, the odor was associated with nausea, stomach pain, vomiting and diarrhea, the company said, adding that the expanded recall is a precaution. McNeil makes other Tylenol arthritis products, and those medications remain on sale.
The company said the odor is caused by a compound known as 2,4,6-tribromoanisole, which has been linked to musty odors in other food products as well as wine.
The effects of the compound have not been well studied, the company said, but all reported adverse events so far have been "temporary and non-serious."
The source of 2,4,6-tribromoanisole is believed to be the breakdown of a chemical used to treat wooden pallets that transport and store packaging materials.
The recall of the arthritis formulation comes after the company recalled several lots of pediatric Tylenol liquid products made between April and June, 2008.
The company said it was recalling the drugs because "during this period, an unused portion of one inactive ingredient did not meet all quality standards."
While the current recalls are apparently not associated with any serious adverse events, Tylenol was at the center of a horrific story in 1982, when seven people died after taking capsules that had been poisoned.
The poisonings took place in the Chicago area and involved Extra-Strength Tylenol medicine capsules that had been laced with potassium cyanide.
No one was ever convicted in the poisonings, and the case remains unsolved but the affair led to reforms in the packaging of over-the-counter substances.
During the incident, the company recalled all Tylenol products -- a reported 31 million bottles with a retail value of over $100 million.
In the current recall, McNeil Healthcare said consumers should stop using the medication and contact the company about how to dispose of or return the product.
FDA Slams Tylenol Maker's Delay in Tainted Pill Recall
More Products, Including Tylenol Extra Strength and Rolaids, Recalled Due to Noxious Chemical Fears
By JOSEPH BROWNSTEIN
ABC News Medical Unit
Jan. 15, 2010
The U.S. Food and Drug Administration slammed Tylenol manufacturer McNeil Healthcare LLC during a media briefing Friday morning for what it called a slow response to problems at a facility in Puerto Rico that led to consumers becoming sickened by tainted pills.
"McNeil should have acted faster," said Deborah Autor, director of the FDA's Office of Compliance, of the arm of Johnson & Johnson that manufactures Tylenol products, adding "When something smells bad, literally or figuratively, they must aggressively investigate and solve the problem."
A recall of Tylenol products has began last month with the popular Tylenol arthritis caplet expanded to include more than two dozen other over-the-counter products manufactured by McNeil.
CLICK HERE for more information on recalled Tylenol products.
The broadened directive adds 54 million bottles of product to the recall, boosting the total number of bottles recalled by McNeil to approximately 60 million, according to the company.
McNeilinitiated a voluntary recall of Tylenol Arthritis Relief Caplets at the end of December after consumer complaints of stomach problems. The problems were linked to the presence of a chemical called 2,4,6-tribromoanisole (TBA), which results from the breakdown of a chemical in wood pallets used to transport and store packaging materials for the drugs.
Now it appears that the problem extended into other Tylenol products as well, according to the FDA.
Tylenol Extra Strength, Rolaids and a number of children's medicines are now included in the recall, which affects 27 products in various packaging quantities.
McNeil released a statement today in which it said the voluntary recall is being conducted in consultation with the FDA and affects a number of products for which there have been no complaints.
The company added that the musty-smelling chemical thought to be the cause of the sickness posed no fatal risk to those who ingest it.
"The health effects of this chemical have not been well studied, but no serious events have been documented in the medical literature," the statement read.
"In addition to the product recall, McNeil Consumer Healthcare is continuing its investigation into the issue and is taking further actions that include ceasing shipment of products produced using materials shipped on these wood pallets and requiring suppliers who ship materials to our plants to discontinue the use of these pallets."
In its statement, the company advised consumers who purchased the affected products to stop using them and contact McNeil for information about how to get a refund or a replacement. The company provided the address for its Web site, www.mcneilproductrecall.com, as well as a toll-free number: (888) 222-6036.
Prior to today's recall, the FDA had cited at least two of the company's products in a letter to McNeil, as these products had been the subject of complaints about an "uncharacteristic smell," similar to the one that helped trigger the recall of the arthritis caplets.
"Since the date of the discovery, your firm did not extend the assessment of the event to other products that received packaging components from the same supplier," said the FDA's letter, which was signed by Jose R. Lopez, an investigator, and Raquel Gonzalez Rivera, a chemist.
The letter goes on to cite over 10 "musty-moldy odor" complaints about Rolaids and over 39 similar complaints about Tylenol Extra Strength, "including three adverse event reports."
The letter is dated Jan. 8, 2010, but was posted to the FDA's Web site Jan. 13.
"Certainly, the FDA report raises serious questions about the manufacturer's response," said Robert Field, professor of health management and policy at the Drexel University School of Public Health. "The report has found that the investigation was limited...that the procedures for quality control were not in writing...and various other lapses that were fairly significant."
The FDA report further criticized McNeil for inadequate responses to complaints, noting that they first received heightened complaints about the musty odor in 2008 and testing confirmed its presence in September of that year.
"Your quality unit failed to conduct additional testing to evaluate the possibility of chemical contamination or other change or deterioration in the distributed drug product," the FDA letter says.
Karen Hirshfield, acting branch chief of the FDA Office of Compliance's Recalls and Shortages Branch, revisted these concerns during this morning's briefing.
"We would have expected McNeil to expand their investigation when they first learned of consumer complaints on this issue," she said. "They became aware of a problem in September 2008, and their investigation and report to [the FDA] didn't occur until about a year later. We would have expected action to occur sooner than that."
Meanwhile, current problems with Rolaids and Tylenol Extra Strength are attributed to another testing failure.
"Investigations of an unexplained discrepancy did not extend to other batches of the same drug product and other drug products that may have been associated with the specific failure or discrepancy," the report said.
In response to an inquiry from ABC News correspondent David Kerley, the company responded on Thursday:
"McNeil Consumer Healthcare has received an FDA form 483 dated Jan. 8, 2010, and is actively working with the FDA to address their concerns."
Effects of Tainted Pills Not Deadly
One positive for consumers is that, as ABC News Senior Medical Editor Dr. Richard Besser noted in December, after the first recall was announced, the effects of the tainted pills were not life threatening.
"They're not that severe, we're talking about vomiting, diarrhea," said Besser. However, he advised, "if you have this product, you should get rid of them, safely dispose of them in your trash. You don't want them around."
Field agreed, following news of the initial recall.
"It does not look like there were serious health effects, if any," he said, "but why take a chance? These products are supposed to improve your health, not hurt it."
ABC News correspondent David Kerley contributed reporting from Washington, D.C.
|<< 前記事(2010/01/17)||ブログのトップへ||後記事(2010/01/19) >>|
|<< 前記事(2010/01/17)||ブログのトップへ||後記事(2010/01/19) >>|